Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 1:41 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 1:41 PM MDT (19:41 UTC)
- Expired
- May 31, 2018, 2:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:43 PM MDT | TORNADO | 4 Nw Hirschville, ND | |
| May 31, 2:00 PM MDT | TSTM WND GST 60 | 3 Nw Marshall, ND | STRONG WINDS AND HAIL....LARGEST HAIL STONES NICKELS. |
| May 31, 2:00 PM MDT | HAIL 1.25 | Marshall, ND | BUSTED WINDOW DUE TO HAIL. REPORT OF 1.75 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566
WUUS53 KBIS 311941
SVRBIS
NDC025-089-312045-
/O.NEW.KBIS.SV.W.0026.180531T1941Z-180531T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
141 PM MDT THU MAY 31 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Dunn County in southwestern North Dakota...
North central Stark County in southwestern North Dakota...
* Until 245 PM MDT.
* At 141 PM MDT, a severe thunderstorm was located 11 miles southwest
of Marshall, or 16 miles northeast of Dickinson, moving northeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Marshall around 220 PM MDT.
Halliday and Dodge around 245 PM MDT.
Other locations impacted by this severe thunderstorm include
Hirschville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4753 10223 4700 10214 4697 10259 4710 10265
TIME...MOT...LOC 1941Z 220DEG 15KT 4705 10254
HAIL...1.00IN
WIND...60MPH
$$
VINING1 follow-up statement
944
WWUS53 KBIS 311958
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
158 PM MDT THU MAY 31 2018
NDC089-312008-
/O.CAN.KBIS.SV.W.0026.000000T0000Z-180531T2045Z/
Stark ND-
158 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled for Stark
County.
LAT...LON 4753 10223 4738 10220 4733 10221 4733 10220
4701 10214 4701 10221 4705 10247 4713 10257
TIME...MOT...LOC 1958Z 238DEG 27KT 4715 10234
$$
NDC025-312045-
/O.CON.KBIS.SV.W.0026.000000T0000Z-180531T2045Z/
Dunn ND-
158 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTHEASTERN DUNN COUNTY...
At 158 PM MDT, a severe thunderstorm was located over Marshall, or 24
miles southeast of Killdeer, moving northeast at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts. A tornado
warning is also in effect.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Halliday, Dodge and Marshall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4753 10223 4738 10220 4733 10221 4733 10220
4701 10214 4701 10221 4705 10247 4713 10257
TIME...MOT...LOC 1958Z 238DEG 27KT 4715 10234
HAIL...2.50IN
WIND...60MPH
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:47 AM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 31, 11:47 AM MDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1247 PM CDT Thu May 31 2018 .UPDATE... Issued at 1229 PM CDT Thu May 31 2018 Made a few adjustments for pops based on latest radar, otherwise no changes to the going forecast. CAMS are still pointing to convective initiation around 19-21 UTC along the Montana border. Will be launching a special 20Z sounding this afternoon. UPDATE Issued at 1033 AM CDT Thu May 31 2018 Have cancelled the dense fog advisory. Latest satellite shows fog quickly diminishing across the area. Made some minor updates to pops based on latest radar and consensus of short range model forecast reflectivity. UPDATE Issued at 853 AM CDT Thu May 31 2018 Dropped a couple counties along the fringes of the dense fog advisory, but extended the majority of the advisory area through 11 AM. Can cancel early if visibilities start to improve early. Otherwise no significant changes to the going forecast. UPDATE Issued at 633 AM CDT Thu May 31 2018 Little change with this update other than for observed trends through 11 UTC. Overall thinking regarding the convective scenario for this afternoon and evening remains unchanged. UPDATE Issued at 406 AM CDT Thu May 31 2018 Quick update to expand the Dense Fog Advisory across central North Dakota. && .SHORT TERM...(Today and tonight) Issued at 406 AM CDT Thu May 31 2018 Dense fog this morning, and severe convective potential this afternoon into tonight highlight the short term forecast. Per webcam, GOESEast Nighttime Microphysics RGB, and surface observations through 0830 UTC, issued a Dense Fog Advisory from the Turtle Mountains into portions of south central North Dakota through 14 UTC. An expansion of the Advisory is likely per CAM visibility forecast trends through early this morning. Will continue to monitor observations. Scattered thunderstorms are expected to continue across northwest North Dakota this morning with the low level baroclinic zone. SPC has expanded the slight risk to include most of western and north central North Dakota, with a marginal risk across most of the remainder of western and central North Dakota for today. The most likely scenario is for potential initiation, perhaps as early as 19-20 UTC, along a stalling cold front from near Beach through Watford City, and New Town as low level convergence increases. The CAMs through the 06 UTC HRRR favor this initiation scenario. In particular, the 00 UTC HREF updraft helicity signal is strongest across these areas, with a 50-60 percent neighborhood probability of updraft helicity of greater than 150 m2/s2. Strong deep layer shear increasing to 40-45 kts with deep veering profiles are most perpendicular to the surface boundary across the southwest, and have a more parallel component closer to Watford City and New Town. Thus, the longevity of discrete supercells would be greatest across the southwest, with a possible quicker upscale transition to a clustered to linear mode further north. One or two line segments are certainly possible by early to mid evening across central North Dakota supported by a strong low and mid level jet. Regarding threats, given the shear and instability balance, large hail to two inches in diameter would seem to be an average high- end ceiling for hail. Damaging winds in excess of 70 mph are possible, although this is a bit more uncertain. Regarding the tornado threat, the area of most concern would be near the Watford City and New Town areas where LCLs are lower, with enhanced low level helicity via easterly surface winds. Further southwest, while a strong wind field supports strong low level shear/helicity, LCLs are higher as dewpoints may mix out into the lower to mid 50s with high temperatures in the mid to upper 80s. While precipitable water values near 1.50-1.75 inches, expected storm motions should limit the flash flood threat outside of urban areas. A special 19 or 20 UTC sounding will be launched today at NWS Bismarck. Additional thunderstorms may move across western and central North Dakota tonight from Montana, again aided by the strong low and mid level jet, steep mid level lapse rates, and moisture transport. .LONG TERM...(Friday through Wednesday) Issued at 343 AM CDT Thu May 31 2018 Severe convective potential on Friday highlights the extended forecast. The consistent signal continues for a potential significant severe weather event, especially across central North Dakota, on Friday. SPC has upgraded portions of the south central to an Enhanced Risk in their Day 2 Outlook. A surface low across southwest North Dakota Friday morning with a stationary front along I-94 will lift northeast through the day, with a cold front arriving between US Highway 83 and 85 by mid to late afternoon, with a warm front from north central through southeast North Dakota. Forcing is expected to be strong, especially with the arrival of the significant mid level wave by Friday evening. However, some sources of uncertainty do remain. First, potential elevated convection through Friday morning across the north central may limit how much instability will build and the eventual severe weather risk for these areas. Second is how quickly convection will remain discrete ahead of the cold front versus grow upscale, as the orientation of the strong deep layer shear vectors may bisect the cold front at a 30-45 degree angle. That said, with MLCAPE around 2000-2500 j/kg, and the strength of deep layer shear, all hazards are possible. Certainly very large hail to tennis balls or larger are possible with any discrete supercell. However, the hail threat could rather quickly transition to a more predominant wind threat with gusts over 70 mph possible with a squall line/QLCS development. The tornadic threat certainly exists with the possible narrow discrete mode window, however, the QLCS tornado threat will have to be monitored. Storm motion is expected to limit the flash flood threat to those prone urban areas (low lying underpasses etc.). A dry, but, windy post-cold front Saturday is expected with possible northwest wind gusts of 30-35kts. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1229 PM CDT Thu May 31 2018 Thunderstorms and low VFR/possibly MVFR ceilings are the aviation hazard for the 18Z TAF period. Thunderstorms in the west will continue developing through the afternoon and push eastward through the evening hours. Some storms in the west and in north central areas may become severe with damaging winds and large hail. A few tornadoes may be possible. Areas with thunderstorms should expect gusty and erratic winds, along with low VFR/MVFR ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...PA LONG TERM...PA AVIATION...TWH
Hazardous weather outlook, May 31, 11:35 AM MDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1235 PM CDT Thu May 31 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1235 PM CDT Thu May 31 2018 /1135 AM MDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight severe thunderstorms are expected to develop across western North Dakota this afternoon, potentially between 1 and 3 PM MDT, from Bowman through Watford City, Killdeer, and New Town. These storms may form into one or two lines as they enter central North Dakota this evening. The primary threats are large hail to around two inches in diameter, damaging wind gusts in excess of 70 mph, possibly a few tornadoes, and dangerous lightning. The greatest threat is this afternoon across western North Dakota. Additional thunderstorms, possibly strong to severe, may move across western and central North Dakota late tonight from Montana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, a potentially significant severe weather event is forecast, especially across central North Dakota. Severe thunderstorms may develop between US Highway 83 and 85 by early Friday afternoon, and quickly form into a squall line as they progress east through the remainder of the afternoon and into the evening. Threats are still a bit uncertain, and depend on how fast individual storms form into a line. However, there is the potential for very large hail in the afternoon. The threat may quickly change to predominately wind with a squall line with potential gusts over 70 mph. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotters activation is likely today through Friday across most of western and central North Dakota. TWH
In the hours before
Special weather statement, May 31, 1:08 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Bismarck ND 108 PM MDT THU MAY 31 2018 NDZ018-033-311945- Stark ND-Dunn ND- 108 PM MDT THU MAY 31 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN AND NORTH CENTRAL STARK COUNTIES UNTIL 145 PM MDT... At 107 PM MDT, strong thunderstorms were located along a line extending from near Manning to 5 miles northwest of Gladstone. Movement was northeast at 30 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Halliday, Dunn Center, Manning, Marshall and Hirschville. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4754 10230 4703 10217 4688 10272 4725 10278 TIME...MOT...LOC 1907Z 232DEG 26KT 4722 10270 4692 10265 HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:27 PM MDT | Special Weather Statement | BIS | Divide | 48 min |
| May 30, 9:02 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| May 30, 9:48 PM MDT | Special Weather Statement | BIS | Burke | 27 min |
| May 30, 10:07 PM MDT | Special Weather Statement | BIS | Williams | 38 min |
| May 30, 10:28 PM MDT | Special Weather Statement | BIS | Renville | 32 min |
| May 30, 11:26 PM MDT | Special Weather Statement | BIS | McKenzie | 49 min |
| May 31, 12:58 AM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 1:34 AM MDT | Dense Fog Advisory | BIS | Burleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more | 8 hr |
| May 31, 1:47 AM MDT | Special Weather Statement | BIS | McKenzie | 43 min |
| May 31, 2:00 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 41 min |
| May 31, 1:08 PM MDT | Special Weather Statement | BIS | Dunn | 37 min |
| May 31, 1:45 PM MDT | Tornado Warning | BIS | Dunn | 30 min |
| May 31, 2:13 PM MDT | Tornado Warning | BIS | Dunn, Mercer | 32 min |
| May 31, 2:28 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 47 min |
| May 31, 2:47 PM MDT | Tornado Warning | BIS | Mercer, Oliver | 28 min |
| May 31, 3:12 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 48 min |
| May 31, 3:13 PM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 3:17 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 58 min |
| May 31, 3:40 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 65 min |
| May 31, 4:23 PM MDT | Tornado Warning | BIS | Morton, Stark | 22 min |
| May 31, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 46 min |
| May 31, 4:41 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 64 min |
| May 31, 4:41 PM MDT | Tornado Warning | BIS | Dunn, Mercer, Stark | 34 min |
| May 31, 5:19 PM MDT | Special Weather Statement | BIS | Oliver | 41 min |
| May 31, 5:28 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 62 min |
| May 31, 5:43 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.